Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unconditional structures of weakly null sequences

Authors: S. A. Argyros and I. Gasparis
Journal: Trans. Amer. Math. Soc. 353 (2001), 2019-2058
MSC (2000): Primary 46B03; Secondary 06A07, 03E10
Published electronically: January 10, 2001
MathSciNet review: 1813606
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The following dichotomy is established for a normalized weakly null sequence in a Banach space: Either every subsequence admits a convex block subsequence equivalent to the unit vector basis of $c_0$, or there exists a subsequence which is boundedly convexly complete.

References [Enhancements On Off] (What's this?)

  • [A-A] D. Alspach and S.A. Argyros, Complexity of weakly null sequences, Dissertationes Mathematicae 321 (1992), 1-44. MR 93j:46014
  • [A-O] D. Alspach and E. Odell, Averaging weakly null sequences, Lecture Notes in Math. 1332 Springer (1988), 126-143. MR 89j:46014
  • [AN-O] G. Androulakis and E. Odell, Distorting mixed Tsirelson spaces, Israel J. Math. 109 (1999), 125-149. MR 2000f:46012
  • [A-M-T] S.A. Argyros, S. Mercourakis and A. Tsarpalias, Convex unconditionality and summability of weakly null sequences, Israel J. Math. 107 (1998), 157-193. MR 99m:46021
  • [A-F] S.A. Argyros and V. Felouzis, Interpolating hereditarily indecomposable Banach spaces, J. Amer. Math. Soc. 13 (2000), 243-294. CMP 2000:11
  • [B-P] C. Bessaga and A. Pelczynski, On bases and unconditional convergence of series in Banach spaces, Studia Math., 17 (1958) 151-164. MR 22:5872
  • [C] P. Cembranos, The hereditary Dunford-Pettis property on $C(K,E)$, Illinois J. Math. 31 (1987), 365-373. MR 88g:46028
  • [E] J. Elton, Thesis, Yale Univ. (1978).
  • [Ell] E. Ellentuck, A new proof that analytic sets are Ramsey, J. Symbolic Logic 39 (1974), 163-165. MR 50:1887
  • [G-P] F. Galvin and K. Prikry, Borel sets and Ramsey's theorem, J. Symbolic Logic 38 (1973), 193-198. MR 49:2399
  • [K-O] H. Knaust and E. Odell, On $c_0$ sequences in Banach spaces, Israel J. Math. 67 (1989), 153-169. MR 91d:46013
  • [M-R] B. Maurey and H.P. Rosenthal, Normalized weakly null sequence with no unconditional subsequence, Studia Math. 61 (1977), 77-98. MR 55:11010
  • [NW] C. St. J. A. Nash-Williams, On well-quasi-ordering transfinite sequences, Proc. Camb. Phil. Soc. 61 (1965), 33-39. MR 30:3850
  • [O1] E. Odell, Applications of Ramsey theorems to Banach space theory, Notes in Banach spaces, (H.E. Lacey ed.), Univ. of Texas Press (1980), 379-404. MR 83g:46018
  • [O2] E. Odell, On Schreier unconditional sequences, Contemporary Math. 144 (1993), 197-201. MR 94f:56016
  • [O-S] E. Odell and Th. Schlumprecht, A problem on spreading models, J. Funct. Anal. 153 (1998), 249-261. MR 99c:46006
  • [R] H.P. Rosenthal, A characterization of Banach spaces containing $c_0$, J. Amer. Math. Soc. 7 (1994), 707-748. MR 94i:46032
  • [Sc] J. Schreier, Ein Gegenbeispiel zur theorie der schwachen konvergenz, Studia Math. 2 (1930), 58-62.
  • [Si] J. Silver, Every analytic set is Ramsey, J. Symbolic Logic 35 (1970), 60-64. MR 48:10807
  • [Sz] W. Szlenk, The non-existence of a separable reflexive Banach space universal for all separable reflexive Banach spaces, Studia Math. 30 (1968), 53-61. MR 37:3327
  • [T] A. Tsarpalias, A note on Ramsey property, Proc. A.M.S. 127 (1999), no. 2, 583-587. MR 99c:04005

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46B03, 06A07, 03E10

Retrieve articles in all journals with MSC (2000): 46B03, 06A07, 03E10

Additional Information

S. A. Argyros
Affiliation: Department of Mathematics, University of Athens, Athens 15784, Greece
Address at time of publication: Department of Mathematics, National Technical University of Athens, 15780 Athens, Greece

I. Gasparis
Affiliation: Department of Mathematics, Oklahoma State University, Stillwater, Oklahoma 74078-1058

Keywords: Ramsey theory, weakly null sequence, convex block basis
Received by editor(s): November 20, 1998
Received by editor(s) in revised form: February 14, 2000
Published electronically: January 10, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society